New Jersey, 2008

Flash Flooding and Flooding in New Jersey, March 8 to 13, 2008

March 8 to 13, 2008 · NWS PHI · 9 events in 6 counties and zones

The runoff from the heavy rain caused flash flooding of smaller streams as well as basement and poor drainage flooding across much of central and northwest New Jersey during the afternoon of the 8th. The region was primed for flooding by another heavy rain event that occurred on the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The runoff from the heavy rain caused flash flooding of smaller streams as well as basement and poor drainage flooding across much of central and northwest New Jersey during the afternoon of the 8th. The region was primed for flooding by another heavy rain event that occurred on the 5th. The runoff from the heavy rain caused flooding to continue through the 10th in the Raritan Basin and through the 13th in the Passaic Basin. Rain began falling during the afternoon on the 7th and did not end until the early evening on the 8th. It fell at its heaviest between 10 a.m. EST and 3 p.m. EST on the 8th. Storm totals ranged from one to four inches with the highest amounts in Morris County.

Please note, some of the flooding persisted through the crossover between eastern standard and eastern daylight time on the night of March 8th.

The heavy rain was caused by a low pressure system that developed in the northeastern Gulf of Mexico on the 7th. It deepened to a 997 millibar low by the time it moved slowly northeast into West Virginia at 7 a.m. EST on the 8th. At 1 p.m. EST on the 8th, there were a pair of 992 millibar lows, one near Pittsburgh, Pennsylvania and the other in northern Virginia. At 4 p.m. EST on the 8th, they combined into one over southeast Pennsylvania and deepened to 987 millibars. At 7 p.m. EST the low had deepened to 985 millibars and was near New York City. Its associated cold front had cleared Delaware and New Jersey and ended the rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 8, 12:20 PM EST, 20 minutes earlier.

Area forecast discussion, Mar 8, 12:20 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1220 PM EST SAT MAR 8 2008

.SYNOPSIS...
ELONGATED LOW PRESSURE, EXTENDING FROM PENNSYLVANIA TO NORTH
CAROLINA, WILL MOVE NORTHEAST WHILE INTENSIFYING. THE LOW WILL
RAPIDLY MOVE OUT OF THE AREA AFTER MIDNIGHT TONIGHT. HIGH PRESSURE
WILL BUILD IN FROM THE SOUTHWEST ON SUNDAY AND REMAIN OVER THE
REGION INTO THE MIDDLE OF NEXT WEEK. A WEAK UPPER TROUGH WILL
SWING ACROSS THE REGION WEDNESDAY WITH SOME BRIEF PASSING SHOWERS.

&&

.NEAR TERM /THROUGH TONIGHT/...
INLAND CONVECTION HAS BEEN FILLING THIS MORNING, CERTAINLY ENOUGH
TO MAINTAIN THE FLOOD WATCH. MEANWHILE, THE STORM PREDICTION
CENTER HAS ABOUT THE SOUTHEASTERN THIRD OF OUR AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS, AND BETWEEN THE UPPER JET, THE NEGATIVE
TILT TO THE H5 LOW ROTATING THROUGH, THE VERY ROBUST AND VEERING
LOW LEVEL WIND FIELD AND THE DEVELOPING INSTABILITY OVER OUR FAR
SOUTHERN ZONES AT 16Z PER THE LAPS FIELDS, THAT SEEMS A GOOD IDEA.
FINALLY, WINDS OUTSIDE OF ANY CONVECTION ARE INCREASING IN ADVANCE
OF THE LOW OVER OUR SOUTHERN ZONES WHERE A WIND ADVISORY ALREADY
IS IN EFFECT, AND LATEST GUIDANCE SUGGESTS THAT IMMEDIATELY AFTER
THE PASSAGE OF THIS SYSTEM, THE STRONG LOW LEVEL WINDS FROM THE
WEST AND STRONG SINKING AS INDICATED BOTH BY STRONG SURFACE
PRESSURE RISES AND STRONG NVA ON A STRONG H5 JET WILL COMBINE TO
MAINTAIN AT LEAST WIND ADVISORY CONDITIONS INTO OR BEYOND
MIDNIGHT. THE WIND ADVISORY HAS BEEN RECONFIGURED ACCORDINGLY. THE
SOUTHEASTERN HALF OF THE AREA ALREADY HAS OR WILL MOVE WELL INTO
THE 60S WITH THE PUSH OF WARM AIR AHEAD OF THE SURFACE LOW.

ONCE THE LOW MOVES WELL NORTHEAST WELL CONTINUE IN GUSTY WINDS
THROUGH SUNDAY AFTERNOON. LOWS TONIGHT WILL BE FROM THE UPPER
TEENS TO LOWER 30S.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
BY COMPARISON, THIS WILL BE A RATHER TRANQUIL PERIOD AND GROWING
MORE TRANQUIL AS WE MOVE INTO THE UPCOMING WEEK. THE WINDS CONTINUE
GUSTY AND THE TEMPERATURES CHILL DOWN WITH THE COLD AIR ADVECTION
LEFT BEHIND BY THE DEPARTING LOW PRESSURE. EXPANDING SURFACE HIGH
WILL COVER THE REGION LATE SUNDAY INTO SUNDAY NIGHT. LOWS SUNDAY
NIGHT WILL BE A FEW DEGREES LOWER THAN SATURDAY NIGHT UNDER CLEAR
SKIES AND DIMINISHING WINDS. HIGHS ON SUNDAY FROM AROUND FREEZING
POCONO REGION TO NEAR 50 SUSSEX COUNTY DELAWARE. LOW SUNDAY NIGHT 15
TO 22.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
SLOW MOVING UPPER TROUGH WILL SLOWLY MOVE EAST DURING THE DAY ON
MONDAY WITH SOME LIGHT SHOWERS WITH IT. THE SHOWERS DISSIPATE
CROSSING THE APPALACHIANS BUT THERE WILL BE A FEW CLOUDS OVERNIGHT
MONDAY. ANOTHER SHORT WAVE WILL APPROACH FROM THE NORTHWEST TUESDAY
NIGHT AND BRING A PERIOD OF LIGHT SNOW AND RAIN SHOWERS DURING THE
DAY ON WEDNESDAY BUT LITTLE IN THE WAY OF ACCUMULATION. UPPER RIDGE
BUILDS OVER THE REGION INTO THURSDAY BRINGING CLEAR SKIES AND
SEASONABLE TEMPERATURES. THE UPPER RIDGE WILL MOVE EAST THURSDAY AND
ANOTHER, IN WHAT HAS BEEN AN ENDLESS ASSEMBLY LINE OF TROUGHS SHOULD
BE ON THE EAST COAST BY THE END OF THE WEEK.

TEMPERATURES THROUGH MID WEEK WILL BE BELOW NORMAL, THEN RISE TO AND
ABOVE NORMAL TOWARD THE END OF THE WEEK.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
RADAR IMAGERY SHOWS CONVECTION FILLING IN OVER MUCH OF THE AREA
EARLY THIS AFTERNOON. EXPECT AT LEAST PERIODS OF IFR/LIFR TO
CONTINUE THROUGH MOST OF THE DAY, AND THE SOUTHERN TAF SITES CAN
EXPECT GUSTY WINDS FROM THE SOUTH. CEILINGS AND VSBYS ARE EXPECTED
TO IMPROVE BY EARLY EVENING AS THE LOW MOVES AWAY FROM THE AREA,
BUT BY THEN WE EXPECT GUSTY W WINDS DEVELOPING AND CONTINUING INTO
SUNDAY, DUE TO THE INCREASING PRESSURE GRADIENT AS THE DEPARTING
LOW RAPIDLY INTENSIFIES.

BEYOND THE TAF PERIOD, A WEAK FRONTAL PASSAGE THAT MIGHT BRING MVFR
CONDITIONS ON MONDAY AND A SLIGHTLY STRONGER COLD FRONTAL SYSTEM
TUESDAY NIGHT OR WEDNESDAY THAT MIGHT BRING CONDITIONS BRIEFLY DOWN
AS WELL. NEITHER OF THESE SYSTEMS SHOULD HAVE THE SAME IMPACT AS THE
CURRENT SYSTEM. VFR CONDITIONS SHOULD PREVAIL AT OTHER TIMES OF THE
OUTLOOK PERIOD FROM LATER SATURDAY NIGHT ONWARD.

&&

.MARINE...
GALE WARNING IS GOING UP IMMEDIATELY OVER ALL WATERS AND WILL BE
IN EFFECT UNTIL 15Z SUNDAY. IT IS POSSIBLE THAT IT MAY BE ABLE TO
COME DOWN A LITTLE SOONER, AND CLEARLY WE STILL HAVE OVER A DAY TO
ASSESS THE SITUATION. THERE IS A CHANCE THAT WE COULD EVEN REACH
STORM WARNING TONIGHT, BUT CONFIDENCE IS NOT THAT HIGH ATTM.
AGAIN, LATER SHIFTS WILL LOOK AT THIS FURTHER, ESPECIALLY SINCE IT
WOULD BE A NARROW WINDOW OF OPPORTUNITY. WE SHOULD DROP BACK TO
SCA CONDITIONS COME SUNDAY AND DROP BELOW SCA LEVELS SUNDAY NIGHT.
CURRENT WAVE WATCH DATA INDICATES THAT SCA CRITERIA WILL NOT BE
MET FOR THE REST OF THE PERIOD, AFTER THE CURRENT FLAGS ARE
LOWERED.

&&

.HYDROLOGY...
THE FLOOD WATCH REMAINS IN EFFECT, AS LAST NIGHTS RAINFALL
GENERALLY BETWEEN ONE-HALF INCH AND ONE INCH OVER THE WATCH AREA
IS BEING ENHANCED BY THE PRESENT ACTIVITY. THE CONVECTION ALSO IS
CAUSING SOME FLASH FLOODING CONCERNS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ054-055-060>062-
     067>071.
     WIND ADVISORY FROM 6 PM EST THIS EVENING TO 7 AM EDT SUNDAY
     FOR PAZ054-055-060>062-067>071.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-012-013-
     015>019.
     WIND ADVISORY FROM 6 PM EST THIS EVENING TO 7 AM EDT SUNDAY
     FOR NJZ001-007>010-012-015>019.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NJZ013-014-
     020>027.
DE...FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001.
     WIND ADVISORY FROM 6 PM EST THIS EVENING TO 7 AM EDT SUNDAY
     FOR DEZ001.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR DEZ002>004.
MD...FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ008.
     WIND ADVISORY FROM 6 PM EST THIS EVENING TO 7 AM EDT SUNDAY
     FOR MDZ008.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MDZ012-015-019-
     020.
MARINE...GALE WARNING UNTIL 12 PM EDT SUNDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...EBERWINE/MEOLA
NEAR TERM...DELISI/EBERWINE
SHORT TERM...EBERWINE
LONG TERM...EBERWINE
AVIATION...LN/ROBERTSON
MARINE...LN/ROBERTSON
HYDROLOGY...DELISI
Hazardous weather outlook, Mar 8, 11:46 AM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1146 AM EST SAT MAR 8 2008

DEZ001-MDZ008-NJZ001-007>010-012-015>019-PAZ054-055-060>062-067>071-
091000-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
1146 AM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 6 PM EST THIS EVENING TO 7 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NJZ014-091000-
EASTERN MONMOUTH-
1146 AM EST SAT MAR 8 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NJZ013-091000-
WESTERN MONMOUTH-
1146 AM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

DEZ002>004-MDZ012-015-019-020-NJZ020>027-091000-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
1146 AM EST SAT MAR 8 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

ALSO...THE STORM PREDICTION CENTER HAS PLACED MOST OF THE AREA
UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE
MAIN THUNDERSTORM THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ430-431-450>455-091000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1146 AM EST SAT MAR 8 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...GALE WARNING IN EFFECT UNTIL 12 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

ALSO...THE STORM PREDICTION CENTER HAS PLACED MOST OF THE WATERS
UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING. THE MAIN THUNDERSTORM THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 8, 10:56 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1056 AM EST SAT MAR 8 2008

DEZ002-003-MDZ012-015-019-020-081800-
KENT DE-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
INCLUDING THE CITIES OF...DOVER...GEORGETOWN...CHESTERTOWN...
CENTREVILLE...EASTON...DENTON
1056 AM EST SAT MAR 8 2008

SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA BETWEEN NOW AND
100 PM. EXPECT WINDS GUSTS UP TO 55 MILES AN HOUR AND VERY HEAVY
RAINFALL WITH THE STRONGER STORMS. MOTORISTS SHOULD BE PREPARED
FOR SHARP REDUCTIONS IN VISIBILITY AND PONDING OF WATER ON
ROADWAYS. TREES MAY BE UPROOTED IN THE STRONGER WIND GUSTS DUE TO
THE WET SOIL CONDITIONS.

SZATKOWSKI

The radar

The Philadelphia radar (KDIX), 63 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Hunterdon

When
March 8, 12:40 PM EST to 5:08 PM EST
Where
Hunterdon County, 1 mi S of Lambertville to 1 mi N of Rosemont
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.355, -74.930

The heavy rain caused flash flooding of roadways and smaller streams mainly in the southern part of Hunterdon County. The heavy rain led to flooding along the South Branch of the Raritan River later that day. Flooding was reported on County Routes 519 and 602 as well as within Lambertville, Raritan Township and East Amwell Township. New Jersey State Route 29 was closed in Delaware Township. Flooding was reported on Holcombe Island. Flooding was also reported around the small bridges in and around Califon. Event precipitation totals included 2.91 inches in Flemington, 2.38 inches in Stockton and 2.36 inches in Califon.

Flash Flood, Mercer

When
March 8, 1:00 PM EST to 5:00 PM EST
Where
Mercer County, Princeton Jct to Pennington
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.320, -74.620

The heavy rain caused basement, roadway and stream flooding across the northern part of Mercer County. In Princeton both River Road and Quakerbridge Road were closed. Two roadways were closed in Hopewell Township including New Jersey State Route 29. Nearly half of the flooded basements in Mercer County occurred in Hopewell Township. Event precipitation totals included 2.32 inches in Washington Crossing, 2.30 inches in Trenton and 2.14 inches in Pennington.

Flash Flood, Camden

When
March 8, 1:00 PM EST to 3:00 PM EST
Where
Camden County, Camden to Bellmawr
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.930, -75.120

The runoff from the heavy rain as well as the slowing of the runoff caused by the incoming high tide caused flooding across northwestern Camden County. Roadway flooding included the Admiral Wilson Boulevard and U.S. Route 130. Minor tidal flooding occurred along the Delaware River and tidal sections of its tributaries between 2 p.m. EST and 3 p.m. EST. The high tide in Philadelphia reached 8.44 feet above mean lower low water and minor tidal flooding starts at 8.2 feet above mean lower low water. Storm totals included 1.60 inches in Pennsauken and 1.53 inches in Somerdale.

Flash Flood, Warren

When
March 8, 1:00 PM EST to 4:00 PM EST
Where
Warren County, 2 mi S of Alpha to 2 mi N of Phillipsburg
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.641, -75.150

Runoff from the heavy rain caused flooding of streams and roadways in southern Warren County. A road was closed in Pohatcong Township because of the flooding. Event precipitation totals included 2.29 inches in Greenwich Township and 1.85 inches at the Belvidere Bridge.

Flash Flood, Morris

When
March 8, 2:35 PM EST to 5:00 PM EST
Where
Morris County, Budd Lake to Chester
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
40.880, -74.730

The heavy rain caused flash flooding of smaller streams as well as poor drainage flooding in Morris County. The runoff also caused flooding along some of the larger rivers in the county including the Rockaway and Passaic which lasted for days. In Jefferson Township, flooding was reported along New Jersey State Route 15. An overflowing retention basin flooded a house in the township. In Mount Olive Township, three roads were closed including River Road. In Chester, Tanner Brook Road was closed. Four roads were closed in Lincoln Park and two roads were closed in Mendham Township. Basements were flooded in Morristown. Please refer to the separate storm data entry as flooding for specifics about flooded streams and rivers within the county. Event precipitation totals included 3.91 inches in Morris Township, 3.19 inches in Ironia, 2.64 inches in West Wharton and 2.30 inches in Boonton.

Flash Flood, Somerset

When
March 8, 2:49 PM EST to 5:00 PM EST
Where
Somerset County, Lamington to Blawenburg
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.670, -74.720

The heavy rain caused poor drainage flooding as well as flooding along most of the gaged creeks and main stem rivers in Somerset County. The first gaged river to flood was the North Branch of the Raritan River at the village of South Branch. Please refer to the separate flood section on Somerset County for specific details about individual streams and rivers. Event precipitation totals included 2.30 inches in Bound Brook, 2.22 inches in Somerville and 1.94 inches in Hillsborough.

Flood, Somerset

When
March 8, 5:00 PM EST to March 10, 5:45 AM EST
Where
Somerset County, Lamington to Neshanic Station
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.670, -74.720

Runoff from the heavy rain led to flooding along many gaged streams and rivers in Somerset County including the Raritan and Millstone Rivers.

The North Branch of the Raritan River at North Branch was above its 12.3 foot flood stage from 506 p.m. EST on the 8th through 152 a.m. EST on the 9th. It crested at 14.66 feet at 930 p.m. EST on the 8th. Farther downstream at Raritan, the North Branch of the Raritan River was above its 10 foot flood stage from 807 p.m. EST on the 8th through 339 a.m. EDT on the 9th. It crested at 11.4 feet at 11 p.m. EST on the 8th. Farther downstream at the village of South Branch, the North Branch of the Raritan River was above its 7 foot flood stage from 249 p.m. EST on the 8th through 121 p.m. EDT on the 9th. It crested at 12.93 feet at 1045 p.m. EST. The main stem of the Raritan River at Manville was above its 14 foot flood stage from 1127 p.m. EST on the 8th through 218 p.m. EDT on the 9th. It crested at 16.8 feet at 530 a.m. EDT on the 9th. Farther downstream, the main stem of the Raritan River at Bound Brook was above its 28 foot flood stage from 115 a.m. EST through 309 p.m. EDT on the 9th. It crested at 30.06 feet at 815 a.m. EDT.

The Millstone River at Griggstown was above its 10 foot flood stage from 410 p.m. EST on the 8th through 645 a.m. EDT on the 10th. It crested at 13.10 feet at 815 a.m. EDT on the 9th. Farther downstream, the Millstone River at Blackwells Mills was above its 9 foot flood stage from 453 a.m. EDT through 838 p.m. EDT on the 9th. It crested at 10.08 feet at 1145 a.m. EDT. Farther downstream, the Millstone River at Weston was above its 12.4 foot flood stage from 437 a.m. EDT through 1011 a.m. EDT on the 9th. It crested at 12.78 feet at 715 a.m. EDT. The Lamington River at Burnt Mills was above its 9.5 foot flood stage from 5 p.m. EST on the 8th through 1 a.m. EDT on the 10th. It crested at 10.6 feet at 9 p.m. EDT on the 8th. Pike Run at Belle Mead was above its 7 foot flood stage from 344 p.m. EST through 719 p.m. EST on the 8th. It crested at 7.86 feet at 515 p.m. EST.

Event precipitation totals included 2.30 inches in Bound Brook, 2.22 inches in Somerville and 1.94 inches in Hillsborough.

Flood, Morris

When
March 8, 5:00 PM EST to March 13, 11:30 AM EST
Where
Morris County, Pequannock to Boonton
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.950, -74.300

Runoff from the heavy rain caused river flooding and it lasted into the 13th along the Passaic River. The Passaic River at Pine Brook was above its 19 foot flood stage from 315 a.m. EDT on the 9th through Midnight EDT on the 13th. It crested at 19.6 feet at 115 p.m. EDT on the 10th. Farther downstream, the Passaic River at Two Bridges was above its 9 foot flood stage from 1052 p.m. EST on the 8th through 1230 p.m. EDT on the 13th. It crested at 10.47 feet at 515 p.m. EDT on the 10th. The Rockaway River above the Boonton Reservoir was above its 5 foot flood stage from 1003 p.m. EST on the 9th through 415 p.m. EDT on the 9th. It crested at 5.41 feet at 6 a.m. EDT. The Rockaway River below the Boonton Reservoir was above its 5 foot flood stage from 237 p.m. EST on the 9th through 323 a.m. EDT on the 11th. It crested at 6.33 feet at 1145 a.m. EDT on the 10th. The East Ditch at Beaver Brook Road was above its 3.9 foot flood stage from 630 p.m. EST on the 8th through 1259 a.m. EST on the 9th. It crested at 4.1 feet at 9 p.m. EST on the 8th. Event precipitation totals included 3.91 inches in Morris Township, 3.19 inches in Ironia, 2.64 inches in West Wharton and 2.30 inches in Boonton.

Flood, Hunterdon

When
March 8, 5:08 PM EST to March 9, 7:25 AM EST
Where
Hunterdon County, 2 mi NNW of High Bridge to 2 mi W of Clinton
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.697, -74.915

Runoff from the heavy rain earlier in the day led to flooding along the South Branch of the Raritan River. The South Branch of the Raritan River at High Bridge was above its 10 foot flood stage from 1215 a.m. EST through 3 a.m. EDT on the 9th. It crested at 10.04 feet at 115 a.m. EST. Farther downstream, the South Branch of the Raritan River at Stanton was above its 8 foot flood stage from 508 p.m. EST on the 8th through 825 a.m. EDT on the 9th. It crested at 8.69 feet at 745 p.m. EST on the 8th. Event precipitation totals included 2.91 inches in Flemington, 2.38 inches in Stockton and 2.36 inches in Califon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90281, 89887, 89892, 89897, 90308, 90296, 90297, 90313, 90289.